Florida, 2023Lightning Strike in Florida, July 6, 2023
July 6, 2023 · NWS TBW · 1 event in 1 county or zone
A Seabreeze thunderstorm over Sumter County resulted in a lightning strike that caused a fire in the attic and damage to the water main.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Seabreeze thunderstorm over Sumter County resulted in a lightning strike that caused a fire in the attic and damage to the water main.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 6, 2:01 PM EST, 34 minutes earlier.
Area forecast discussion, Jul 6, 2:01 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
301 PM EDT Thu Jul 6 2023
...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...
.DISCUSSION...
Issued at 259 PM EDT Thu Jul 6 2023
Looking at the big picture, the ridge aloft over FLorida
continues to weaken and flatten as a mid level short wave trough
slides east across the deep south. At the same time, surface
ridging is shifting a little farther east and south. This is
keeping a southwesterly flow across the FL peninsula. That flow
will hold through the forecast period supporting best chances of
rain and lightning storm during the early mornings near the coast
and over the interior each afternoon.
Rest of today into the afternoon, moisture, heating, and outflow
boundary collisions will support more showers and thunderstorms
development mainly over inland areas. By this evening, our area
should clear out with activity mainly over eastern FL. Tomorrow into
the weekend, models are bringing more moisture into the region as
weak disturbances traversing north-central Florida. Atmospheric PW
will vary between 1.9" to as high as 2.3" each day. As a result, wet
pattern will continue tomorrow and Saturday, with scattered to
numerous showers and storms starting near the coast early and moving
inland during the afternoon & evening. Sunday into early next week,
guidance is showing slightly drier air and rain chances are a little
bit lower, but enough for some scattered convection, with greatest
chance across northern and central areas of our CWA.
In terms of temperatures, cloudiness should help to "cool" temps a
little bit Friday and Saturday with afternoon highs forecast in the
low to mid 90s. However, heat indices should approach the lower 100s
anyway, but probably remain below advisory levels, and then seem
to increase again for the upcoming week. In general for the next
days ahead, expect a typical Florida summer pattern with scattered
to numerous afternoon showers and thunderstorms across the
majority of the state, as well as warm and humid.
&&
.AVIATION...
(18Z TAFS)
Issued at 259 PM EDT Thu Jul 6 2023
Mainly VFR conditions through the TAF period under a light
westerly flow, except for intermittent erratic and gusty winds
with possible. Convection is moving mainly across inland and SW FL
TAF sites and should start to clear early evening. VFR conditions
and light/variable winds returning tonight and holding through
the overnight period, but some showers near coastal sites are
possible again tomorrow, some PROB30s have been added at the
moment as confidence with timing remains a little bit low.
&&
.MARINE...
Issued at 259 PM EDT Thu Jul 6 2023
Winds with a westerly component are expected to persist over the
local waters. Rounds of early morning showers and thunderstorms
are on the forecast with higher chances across Nature Coast area.
No headlines are anticipated through the period, however locally
higher winds and rough seas are possible in the vicinity of
thunderstorms. Seas remaining mainly 2 feet or less, with no
headlines anticipated through the period, however locally higher
winds and rough seas are possible in the vicinity of storms.
&&
.FIRE WEATHER...
Issued at 259 PM EDT Thu Jul 6 2023
Westerly to southwesterly flow expected through the forecast
period. Winds should remain 5 to 10 knots, with the exception of
gusty and erratic winds near storms. Abundant moisture in place
will result in scattered to numerous showers and thunderstorms
daily. Fire weather concerns are expected to remain low as minimum
RH values will persist above critical levels throughout the
forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 93 81 92 81 / 60 30 70 50
FMY 92 79 93 80 / 70 30 70 30
GIF 93 76 92 76 / 70 30 70 30
SRQ 93 80 92 80 / 50 40 70 50
BKV 94 75 92 74 / 60 30 70 40
SPG 91 83 90 82 / 50 40 70 50
&&
Sea Breeze Thunderstorm Regime For Friday: 4
Sea Breeze Thunderstorm Regime For Saturday: 5
For additional information on sea breeze regimes, go to:
https://www.weather.gov/tbw/ThunderstormClimatology
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for Coastal Charlotte-
Coastal Hillsborough-Coastal Lee-Coastal Manatee-Coastal
Sarasota-DeSoto-Hardee-Highlands-Inland Charlotte-Inland
Hillsborough-Inland Lee-Inland Manatee-Inland Sarasota-
Pinellas.
Gulf waters...None.
&&
DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Zayas
DECISION SUPPORT...RDavisHazardous weather outlook, Jul 6, 4:47 AM EST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
547 AM EDT Thu Jul 6 2023
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-071000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
547 AM EDT Thu Jul 6 2023
This Hazardous Weather Outlook is for portions of southwest
Florida, west central Florida, and Gulf of Mexico.
.DAY ONE...Today and Tonight
.EXCESSIVE HEAT IMPACT...
The combination of hot afternoon temperatures and increasing
humidity will result in heat index values rising to between 105
and 110 degrees across portions of West Central and Southwest
Florida. A Heat Advisory has been issued for portions of West
Central and Southwest Florida from 11 AM through 7 PM for heat
index values between 105 to 110 degrees.
If you will be engaged in any outdoor activity, drink plenty of
water, take frequent rest breaks indoors or in the shade, and
protect yourself from the sun by wearing sunscreen and a hat.
NEVER leave children or pets unattended in a hot vehicle for any
length of time!
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Afternoon temperatures will remain above normal, with humidity
remaining high. Remember to protect yourself from the heat, as
well as the sun.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Lightning, Sumter
- When
- July 6, 2:35 PM EST
- Where
- Sumter County, 2.16 mi SSE of Wildwood
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 28.820, -82.040
Lightning struck a home on Crego Court. It started a small fire in the attic and blew the water main which lifted up the driveway and part of the roadway.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 6 to 10, 202326 deaths · 19 events
- Heat in Florida, July 6, 20231 death · 1 event
- Damaging Winds in Virginia, July 6, 2023$108,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in Arkansas, July 6 to 7, 2023$40,000 · 5 events
- Damaging Winds in Pennsylvania, July 6, 2023$38,000 · 52 kt wind · 6 events
- Damaging Winds in Pennsylvania, July 6, 2023$20,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 6 to 10, 202316 events
- Heat in New York, July 6, 202315 events
- Tornadoes and Hail in Colorado, July 6, 20234 in hail · 10 events
- Heat in Maine, July 6, 20239 events
- Hail and Damaging Winds in Wyoming, July 6, 20232 in hail · 9 events
- Marine Thunderstorm Winds in Lake Erie, July 6, 20236 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109049.